New York, 2006

Hail and Damaging Winds in New York, December 1 to 2, 2006

December 1 to 2, 2006 · NWS BGM · 20 events in 8 counties and zones

S from the end of November to the 1st of December. A sharp cold front pushed through central New York and ended the mild spell on the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A persistent ridge of high pressure brought unseasonably mild temperatures to the northeast U.S from the end of November to the 1st of December. A sharp cold front pushed through central New York and ended the mild spell on the 1st. This front formed a line of strong to severe thunderstorms which blew through central New York on Friday afternoon, the 1st. Winds from these thunderstorms knocked down numerous trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 1, 12:05 PM EST, 2 hours earlier.

Area forecast discussion, Dec 1, 12:05 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1205 PM EST FRI DEC 1 2006

.SHORT TERM /REST OF TODAY THROUGH SATURDAY NIGHT/...
UPDATED THE AFTERNOON PERIOD TO INCLUDE SEVERE THUNDERSTORM WATCH
#875 FOR THE ENTIRE FORECAST AREA.  -MJ

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LONGER RANGE GUIDANCE CONTINUES THE IDEA OF A COLDER PATTERN NEXT
WEEK.

OVERALL...NO MAJOR STORMS ARE EXPECTED...ALTHOUGH SEVERAL BOUTS OF
SNOW SHOWERS/FLURRIES ARE ANTICIPATED...AS NUMEROUS SHORT WAVES AND
REINFORCING TROUGHS COME THROUGH. LAKE EFFECT MECHANISMS WILL ALSO
BE IN PLACE. THUS...WELL HAVE A CHANCE OF SNOW SHOWERS ALMOST DAILY
FROM SUNDAY THROUGH WEDNESDAY...WITH AN EMPHASIS ON UPSTATE NY WHERE
THE INFLUENCES OF LAKE EFFECT SNOW WILL BE THE GREATEST. WELL GO
WITH ONE DRY DAY ON THURSDAY...FOR NOW...AS IT LOOKS LIKE HIGH
PRESSURE WILL BRIEFLY BUILD IN THIS PERIOD.

IT NOW APPEARS THAT A POTENTIAL COASTAL LOW EARLY NEXT WEEK (MAINLY
MONDAY) WILL BE FAR ENOUGH OFF SHORE TO PRECLUDE ANY REAL IMPACT ON
CENTRAL NY OR NORTHEAST PA. -MJ

.AVIATION /011200Z - 021200Z/...
NOT A GREAT DAY TO FLY. STATIONARY FRONT BISECTING THE BGM
AIRSPACE THIS MORNING WITH CIGS BOUNCING ANYWHERE FROM VLIFR-MVFR
IN THE COLD...RAIN SOAKED AIR. GENERALLY A LITTLE BETTER TO THE
SOUTH AT KBGM-KAVP WITH MVFR CONDITIONS. CIGS ARE EXPECTED TO
IMPROVE TO MVFR-VFR FROM S-N AS THE FRONT LIFTS NORTH. WIND IS REALLY
THE BIG AVIATION STORY TODAY WITH CONDITIONS CHANGING EVERY FEW
HOURS THRU THE DAY. EXPECT VRBL-NE 5-10 KTS AT KELM-KITH-KSYR-KUCA
THRU 15-16Z. WIND 30-40 KTS OUT OF THE SW AT TOP OF STEEP
INVERSION THIS MORNING AND FCST TO INCREASE...SO HAVE INCLUDED
LLWS AT THESE AIRPORTS. FRONT FCST TO GRDLY LIFT NORTH TO THE LAKE
ONTARIO PLAIN BY AFTERNOON...SO BETTER MIXING SHOULD OCCUR. THIS
IS WHEN WE WILL SEE S-SWLY SYNOPTIC FLOW INCREASE 20-30 KTS.
CONVECTIVE ACTIVITY LOOKING MORE LIKELY FROM KELM AT 20Z-21Z TO
KUCA AT 23Z-00Z WITH PASSAGE OF STRONGER N-S ORIENTED COLD FRONT.
BRIEF 50+ KT GUSTS PROBABLE WITH CONVECTIVE ACTIVITY AND HAVE
INCLUDED TSRA WITH THIS UPDATE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
     055>057-062 FROM NOON FRIDAY TO MIDNIGHT SATURDAY.
  ...HIGH WIND WARNING FOR NYZ009-015>018-022>025-036-037-044>046-
     055>057-062 FROM 1 PM FRIDAY TO 7 AM SATURDAY.
  ...SEVERE THUNDERSTORM WATCH FOR ALL OF CENTRAL NY UNTIL 7 PM
     FRIDAY.
PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 FROM
     NOON FRIDAY TO MIDNIGHT SATURDAY.
  ...HIGH WIND WARNING FOR PAZ038>040-043-044-047-048-072 FROM 1 PM
     FRIDAY TO 7 AM SATURDAY.
  ...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FRIDAY FOR ALL OF NORTHEAST
     PA.
&&
Hazardous weather outlook, Dec 1, 2:08 AM EST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 AM EST FRI DEC 1 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
208 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. A MYRIAD OF HAZARDOUS WEATHER IS ANTICIPATED,
INCLUDING SEVERE THUNDERSTORMS ALONG THE COLD FRONT, HIGH WINDS
ALONG AND BEHIND THE FRONT, AND POTENTIALLY FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT. A HIGH WIND WARNING IS IN
EFFECT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

PADAVONA

In the hours before

Special weather statement, Dec 1, 9:30 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 AM EST FRI DEC 1 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-012200-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
940 AM EST FRI DEC 1 2006

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A STRONG STORM SYSTEM WILL MOVE THROUGH UPSTATE NEW YORK LATER
TODAY...WITH A SHARP COLD FRONT SWINGING ACROSS THE REGION DURING
THE AFTERNOON AND EARLY EVENING HOURS.

AS THIS COLD FRONT CLASHES WITH THE UNSEASONABLY MILD AIR MASS IN
PLACE...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RAPIDLY MOVE
THROUGH THE AREA. DAMAGING WINDS ARE EXPECTED WITH SOME OF THESE
STORMS...IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO A
POSSIBILITY.

WE ARE EXPECTING THE LINE OF STORMS TO HIT THE FINGER LAKES REGION
IN NEW YORK AND BRADFORD COUNTY PENNSYLVANIA BETWEEN 1 AND 3
PM...THEN AREAS ALONG AND EAST OF THE INTERSTATE 81
CORRIDOR...INCLUDING NORTHEAST PENNSYLVANIA...THE
BINGHAMTON...SYRACUSE...AND UTICA AREAS...AS WELL AS THE CATSKILL
MOUNTAINS...BETWEEN 2 AND 4 PM.

PEOPLE SHOULD MONITOR THIS DEVELOPING WEATHER SITUATION. STAY TUNED
TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA OUTLETS...FOR
LATER UPDATES...INCLUDING ANY WATCHES OR WARNINGS.

YOU COULD ALSO VISIT OUR WEB SITE AT WEATHER.GOV/BINGHAMTON.

MJ

The radar

The Buffalo radar (KBUF), 112 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
December 1, 2:05 PM EST
Where
Steuben County, Hornell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.330, -77.650

Several trees were knocked down.

Thunderstorm Wind, Steuben

When
December 1, 2:15 PM EST
Where
Steuben County, Wallace
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.430, -77.470

A trailer home was moved off its foundation in Wallace.

Thunderstorm Wind, Broome

When
December 1, 2:56 PM EST
Where
Broome County, Johnson City
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.130, -75.950

A wind gust was measured at 66 mph at WBNG TV.|

Thunderstorm Wind, Broome

When
December 1, 3:38 PM EST
Where
Broome County, Whitney Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.330, -75.970

Several trees were knocked down.

Thunderstorm Wind, Broome

When
December 1, 3:45 PM EST
Where
Broome County, Lisle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.350, -76.000

Trees were blow down in Lisle and Triangle.

Thunderstorm Wind, Cortland

When
December 1, 3:47 PM EST
Where
Cortland County, Marathon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.450, -76.030

Trees and wires were blown down. There were also several power outages reported.

Thunderstorm Wind, Tompkins

When
December 1, 3:50 PM EST
Where
Tompkins County, Groton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.580, -76.530

Several trees were knocked down.

Thunderstorm Wind, Chenango

When
December 1, 4:00 PM EST
Where
Chenango County, Greene
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.330, -75.770

Several trees were knocked down.

Thunderstorm Wind, Chenango

When
December 1, 4:05 PM EST
Where
Chenango County, Smyrna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.680, -75.570

Several trees were blown down.

Thunderstorm Wind, Oneida

When
December 1, 4:18 PM EST
Where
Oneida County, Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.330, -75.750

Several power poles were snapped.

Thunderstorm Wind, Oneida

When
December 1, 4:55 PM EST
Where
Oneida County, Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.050, -75.380

Several trees were blown down.

Hail, Delaware

When
December 1, 5:24 PM EST
Where
Delaware County, Halcottsville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.200, -74.600

Hail, Sullivan

When
December 1, 5:30 PM EST
Where
Sullivan County, Roscoe
Measured
0.75 in hail
Reported by
Public
Coordinates
41.930, -74.920

Hail, Delaware

When
December 1, 5:35 PM EST
Where
Delaware County, Margaretville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.150, -74.650

Thunderstorm Wind, Sullivan

When
December 1, 5:40 PM EST
Where
Sullivan County, Barryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.480, -74.930

Trees and wires were blown down.

Thunderstorm Wind, Sullivan

When
December 1, 5:44 PM EST
Where
Sullivan County, Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.650, -74.700

Trees and wires were blown down.

Thunderstorm Wind, Sullivan

When
December 1, 5:45 PM EST
Where
Sullivan County, Loch Sheldrake
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.770, -74.670

Several trees were blown down.

Thunderstorm Wind, Sullivan

When
December 1, 5:55 PM EST
Where
Sullivan County, Rock Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.630, -74.600

Trees and wires were blown down.

Thunderstorm Wind, Sullivan

When
December 1, 6:05 PM EST
Where
Sullivan County, Wurtsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.580, -74.500

Trees and wires were blown down.

Thunderstorm Wind, Oneida

When
December 2, 12:05 AM EST
Where
Oneida County, Camden
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.330, -75.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7028, 7029, 7323, 7030, 7031, 7032, 7033, 7034, 7035, 7036, 7037, 7025, 7026, 7027, 7038, 7039, 7043, 7040, 7042, 7324.